Texas, 2008High Wind in Texas, May 21, 2008
May 21, 2008 · NWS AMA · 2 events in 1 county or zone
Strong gradient winds occurred across the central Texas Panhandle during the early afternoon hours. No damage or injuries were reported.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong gradient winds occurred across the central Texas Panhandle during the early afternoon hours. No damage or injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 21, 11:41 AM CST, 1 hour 44 minutes earlier.
Area forecast discussion, May 21, 11:41 AM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1241 PM CDT WED MAY 21 2008
.AVIATION...
MAIN WX ELEMENT NEXT 24 HOURS WILL BE THE WINDS. SURFACE PRESSURE
GRADIENT TO TIGHTEN MARKEDLY AS VIGOROUS UPPER LEVEL LOW DIGS SWD
INTO SW US THIS AFTERNOON AND THURSDAY. THIS WILL RESULT IN DEEPENING
SURFACE TROF OR DRYLINE...WHICH WILL LEAD TO DOWNRIGHT WINDY
CONDITIONS LATER THIS AFTERNOON AND THURSDAY. SOME POTENTIAL FOR TSTM
DVLPMT LATE THIS AFTERNOON AND EVENING...AND HAVE INCLUDED HIGH BASED
CU FIELD FOR NOW AND WILL CONTINUE TO MONITOR.
ANDRADE
&&
.PREV DISCUSSION... /ISSUED 522 AM CDT WED MAY 21 2008/
AVIATION...
SLY TO SELY WINDS EXPECTED AT KAMA AND KGUY TDA AS SFC LOW DPNS IN
SRN CO. SFC TROF AXIS TO INVADE WRN PNHDLS THIS AFTN...WITH SLY TO
SWLY WINDS AT KDHT. MAINLY MID AND HIGH LVL CLOUDS FCST TDA AS MSTR
NOT SLATED TO RETURN TO PNHDLS UNTIL LATE THIS AFTN AND EVE. THERE IS
A SLGT CHC OF TSTMS THIS AFTN AND EVE...BUT THESE ARE EXPECTED TO
REMAIN ISOLD IN NATURE...AND WILL NOT BE INCLUDED THIS PCKG AS
PROXIMITY OF TSTMS TO TERMINALS IS UNCLEAR ATTM.
KRAMAR
PREV DISCUSSION... /ISSUED 330 AM CDT WED MAY 21 2008/
DISCUSSION...
SHOWERS AND TSTMS EXITING ERN TX PNHDL AT THIS TIME. EVAPORATION
FROM EARLIER SHOWERS PRODUCED GUSTS ABOVE 60 MPH ACROSS CENTRAL TX
PNHDL. H5 TROF EXPECTED TO DIG FURTHER TDA OVER SWRN CONUS...WITH
LOWER LEVELS RESPONDING WITH BREEZY TO WINDY CONDITIONS.
DRIER AIR WILL WORK INTO SWRN AND WRN ZONES THIS AFTN AS SWLY WINDS
DEVELOP. HAVE EXPANDED AREA OF SLGT CHC TSTMS THIS AFTN AND THIS
EVE...TO INCLUDE ALL BUT SWRN ZONES. DEEPENING MSTR EXPECTED TO SET
UP AHEAD OF DRYLINE WITH SHORTWAVE TROF SET TO ENTER FROM THE SW.
THU EXPECTED TO BE WINDY AS PRESSURES FALL DOWNSTREAM FROM MID-LEVEL
TROF. HAVE REDUCED THE AREA OF SLGT CHC TSTMS THU AFTN...LIMITING
EXTENT TO ERN HALF OF FCST AREA...AHEAD OF EXPECTED POSITION OF
DRYLINE. DRYLINE EXPECTED TO RETREAT THU NGT...WITH LOW POPS
RETAINED ALL ZONES.
ON FRI...HAVE LIMITED POPS TO ERN 1/3 OF FCST AREA...DUE TO EXPECTED
POSITION OF DRYLINE. RETREATING DRYLINE FRI NGT WARRANTS
CONTINUATION OF LOW POPS AREA WIDE. PATTERN NOT EXPECTED TO CHANGE
MUCH SAT AND SAT NGT. BEST CHCS FOR TSTMS WILL BE IN ERN ZONES WHERE
DEEPER MSTR WILL RESIDE. LOW POPS RETAINED FOR SUN...AND HAVE
INTRODUCED SLGT CHC TSTMS FOR MON AND MON NGT...AS DEEP MSTR EXPECTED
TO REMAIN IN PLACE. 03
COCKRELL
FIRE WEATHER...
DESPITE RELIEF FROM SCT SHOWERS AND TSTMS OVERNIGHT...EXPECT RAPID
DRYING TO OCCUR THIS AFTN OVER WRN ZONES. RH VALUES OF 15 PCT OR
LESS EXPECTED AFTER PASSAGE OF DRYLINE. RED FLAG WARNING FOR TDA HAS
BEEN REDUCED IN AREA TO INCLUDE ONLY WESTERNMOST COUNTIES OF FCST
AREA. FIRE WX WATCH CONTINUES FOR THU FOR ROUGHLY WRN HALF OF PNHDLS
.WHERE CRITICAL RH VALUES EXPECTED TO BE REACHED BEHIND DRYLINE. 03
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
EVENING FOR THE FOLLOWING ZONES: DALLAM...DEAF SMITH...
HARTLEY...MOORE...OLDHAM...POTTER...RANDALL...SHERMAN.
RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: DALLAM...DEAF SMITH...HARTLEY...OLDHAM.
OK...FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
EVENING FOR THE FOLLOWING ZONES: CIMARRON...TEXAS.
RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: CIMARRON.
&&Hazardous weather outlook, May 21, 12:00 PM CST, 1 hour 25 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT WED MAY 21 2008
OKZ001>003-TXZ001>020-221100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT WED MAY 21 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES. IF STORMS CAN
FORM...THEY ARE EXPECTED TO REMAIN ISOLATED. HOWEVER...THEY WILL HAVE
THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS
THE PRIMARY THREATS.
IN ADDITION...WARM...DRY AIR WILL INVADE WESTERN PORTIONS OF THE
TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AS A SURFACE TROUGH OF
LOW PRESSURE BECOMES BETTER DEFINED ACROSS THIS AREA. RELATIVE
HUMIDITIES ARE EXPECTED TO DROP BELOW 15 PERCENT IN THE WESTERN
PANHANDLES LATER THIS AFTERNOON...IN COMBINATION WITH SOUTH TO
SOUTHWEST WINDS OF 20 TO 30 MPH. THEREFORE...A RED FLAG WARNING IS IN
EFFECT FOR THE WESTERN THIRD OF THE TEXAS AND OKLAHOMA PANHANDLES
UNTIL 10 PM THIS EVENING. ELEVATED FIRE WEATHER CONDITIONS ARE
POSSIBLE ACROSS CENTRAL PORTIONS OF THE PANHANDLES.
ALSO...CAUTION IS ADVISED ON AREA LAKES THIS AFTERNOON AND TONIGHT
DUE TO SOUTH TO SOUTHWEST WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS.
.DAYS TWO THROUGH SEVEN...
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE AGAIN ON
THURSDAY FOR MOST OF THE WESTERN HALF OF THE TEXAS AND OKLAHOMA
PANHANDLES. AS A DRYLINE BECOMES ESTABLISHED ACROSS THE AREA...
SOUTHWESTERLY WINDS OF 25 TO 30 MPH WITH HIGHER GUSTS WILL ENSUE WEST
OF THIS FEATURE...WITH WARM...DRY AIR RESULTING IN MINIMUM RELATIVE
HUMIDITIES OF 10 TO 15 PERCENT. THEREFORE...A FIRE WEATHER WATCH
REMAINS IN EFFECT FROM 10 AM TO 10 PM THURSDAY FOR ROUGHLY THE
WESTERN HALF OF THE TEXAS AND OKLAHOMA PANHANDLES.
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN PANHANDLES
THURSDAY AFTERNOON...AND ACROSS MUCH OF THE TEXAS AND OKLAHOMA
PANHANDLES THURSDAY NIGHT THROUGH TUESDAY NIGHT AS MOISTURE
FROM THE GULF OF MEXICO MOVES INTO THE REGION...A DRYLINE BECOMES
ESTABLISHED ACROSS THE PANHANDLES...AND SEVERAL UPPER LEVEL LOW
PRESSURE DISTURBANCES PASS THROUGH THE SOUTHERN PLAINS. SEVERE
THUNDERSTORMS WILL BE POSSIBLE ANY OF THESE DAYS...WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY
FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON AND EVENING.
IN ADDITION...SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS
ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES SHOULD CONTINUE
TO MONITOR THE LATEST FORECASTS AND BE PREPARED FOR POSSIBLE
ACTIVATION AT TIMES FROM THURSDAY AFTERNOON THROUGH TUESDAY EVENING.
ANDRADE
In the hours before
Local storm report, May 21, 11:50 AM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
1250 PM CDT WED MAY 21 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0225 AM NON-TSTM WND GST 3 W DUMAS 35.86N 102.01W
05/21/2008 M64 MPH MOORE TX AWOS
0242 AM NON-TSTM WND GST 3 W DUMAS 35.86N 102.01W
05/21/2008 M61 MPH MOORE TX AWOS
&&
EVENT NUMBER 00212 00213
ERAHigh Wind, Moore
- When
- May 21, 1:25 PM CST
- Where
- Moore forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
Wind gust was measured at the Dumas AWOS station located three miles west of Dumas.
High Wind, Moore
- When
- May 21, 1:42 PM CST
- Where
- Moore forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
Wind gust was measured at the Dumas AWOS station located three miles west of Dumas.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Texas, May 21, 20082 injured · $350,000 · 62 kt wind · 4 events
- Winter Storm and Flooding in Wyoming, May 21 to 24, 2008$50,000 · 6 events
- Lightning Strike in Pennsylvania, May 21, 20081 injured · $25,000 · 1 event
- High Wind in Nebraska, May 21, 2008$30,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in Georgia, May 21, 20081.75 in hail · 24 events
- Hail and Damaging Winds in Colorado, May 21, 20081 injured · 1 in hail · 16 events
- Hail in Colorado, May 21, 2008$4,000 · 1.75 in hail · 20 events
- High Wind in Arizona, May 21, 20081 injured · $15,000 · 50 kt wind · 1 event
- Frost and Freeze in Minnesota, May 21, 200812 events
- Flood in Colorado, May 21 to 24, 2008$16,000 · 1 event
- Frost and Freeze in North Dakota, May 21, 200810 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 21, 20088 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104200, 104202.